January  2015, 35(1): 367-397. doi: 10.3934/dcds.2015.35.367

Symplectic groupoids and discrete constrained Lagrangian mechanics

1. 

Unidad Asociada ULL-CSIC "Geometría Diferencial y Mecánica Geométrica", Departamento de Matemática Fundamental, Facultad de Matemáticas, Universidad de la Laguna, La Laguna, Tenerife, Canary Islands, Spain

2. 

Instituto de Ciencias Matemáticas, CSIC-UAM-UC3M-UCM, Campus de Cantoblanco, UAM, C/Nicolás Cabrera, 15, 28049 Madrid

3. 

Department of Mathematics, Washington University in St. Louis, Campus Box 1146, One Brookings Drive, St. Louis, Missouri 63130-4899, United States

Received  April 2013 Revised  July 2014 Published  August 2014

In this article, we generalize the theory of discrete Lagrangian mechanics and variational integrators in two principal directions. First, we show that Lagrangian submanifolds of symplectic groupoids give rise to discrete dynamical systems, and we study the properties of these systems, including their regularity and reversibility, from the perspective of symplectic and Poisson geometry. Next, we use this framework---along with a generalized notion of generating function due to Śniatycki and Tulczyjew [18]---to develop a theory of discrete constrained Lagrangian mechanics. This allows for systems with arbitrary constraints, including those which are non-integrable (in an appropriate discrete, variational sense). In addition to characterizing the dynamics of these constrained systems, we also develop a theory of reduction and Noether symmetries, and study the relationship between the dynamics and variational principles. Finally, we apply this theory to discretize several concrete examples of constrained systems in mechanics and optimal control.
Citation: Juan Carlos Marrero, David Martín de Diego, Ari Stern. Symplectic groupoids and discrete constrained Lagrangian mechanics. Discrete & Continuous Dynamical Systems - A, 2015, 35 (1) : 367-397. doi: 10.3934/dcds.2015.35.367
References:
[1]

R. Abraham, J. E. Marsden and T. Ratiu, Manifolds, Tensor Analysis, and Applications,, 2nd edition, (1988). doi: 10.1007/978-1-4612-1029-0.

[2]

N. Bou-Rabee and J. E. Marsden, Hamilton-Pontryagin integrators on Lie groups part I: Introduction and structure-preserving properties,, Found. Comput. Math., 9 (2009), 197. doi: 10.1007/s10208-008-9030-4.

[3]

A. Cannas da Silva and A. Weinstein, Geometric Models for Noncommutative Algebras,, Berkeley Mathematics Lecture Notes, (1999).

[4]

A. Coste, P. Dazord and A. Weinstein, Groupoï des symplectiques,, in Publications du Département de Mathématiques. Nouvelle Série. A, (1987), 1.

[5]

Z. Ge, Generating functions, Hamilton-Jacobi equations and symplectic groupoids on Poisson manifolds,, Indiana Univ. Math. J., 39 (1990), 859. doi: 10.1512/iumj.1990.39.39042.

[6]

E. Hairer, C. Lubich and G. Wanner, Geometric Numerical Integration. Structure-Preserving Algorithms for Ordinary Differential Equations,, 2nd edition, (2006).

[7]

D. Iglesias, J. C. Marrero, D. Martín de Diego and D. Sosa, Singular Lagrangian systems and variational constrained mechanics on Lie algebroids,, Dyn. Syst., 23 (2008), 351. doi: 10.1080/14689360802294220.

[8]

C. Kane, J. E. Marsden and M. Ortiz, Symplectic-energy-momentum preserving variational integrators,, J. Math. Phys., 40 (1999), 3353. doi: 10.1063/1.532892.

[9]

W.-S. Koon and J. E. Marsden, Optimal control for holonomic and nonholonomic mechanical systems with symmetry and Lagrangian reduction,, SIAM J. Control Optim., 35 (1997), 901. doi: 10.1137/S0363012995290367.

[10]

P. Libermann and C.-M. Marle, Symplectic Geometry and Analytical Mechanics,, Translated from the French by Bertram Eugene Schwarzbach, (1987).

[11]

K. C. H. Mackenzie, General Theory of Lie Groupoids and Lie Algebroids,, London Mathematical Society Lecture Note Series, (2005). doi: 10.1017/CBO9781107325883.

[12]

C.-M. Marle, From momentum maps and dual pairs to symplectic and Poisson groupoids,, in The Breadth of Symplectic and Poisson Geometry, (2005), 493. doi: 10.1007/0-8176-4419-9\_17.

[13]

J. C. Marrero, D. Martín de Diego and E. Martínez, Discrete Lagrangian and Hamiltonian mechanics on Lie groupoids,, Nonlinearity, 19 (2006), 1313. doi: 10.1088/0951-7715/19/6/006.

[14]

J. C. Marrero, D. Martín de Diego and E. Martínez, The exact discrete Lagrangian function on Lie groupoids and some applications,, in preparation., ().

[15]

J. E. Marsden and M. West, Discrete mechanics and variational integrators,, Acta Numer., 10 (2001), 357. doi: 10.1017/S096249290100006X.

[16]

R. I. McLachlan and C. Scovel, A survey of open problems in symplectic integration,, in Integration Algorithms and Classical Mechanics (Toronto, (1993), 151.

[17]

J. Moser and A. P. Veselov, Discrete versions of some classical integrable systems and factorization of matrix polynomials,, Comm. Math. Phys., 139 (1991), 217. doi: 10.1007/BF02352494.

[18]

J. Śniatycki and W. M. Tulczyjew, Generating forms of Lagrangian submanifolds,, Indiana Univ. Math. J., 22 (1972), 267. doi: 10.1512/iumj.1973.22.22021.

[19]

A. Stern, Discrete Hamilton-Pontryagin mechanics and generating functions on Lie groupoids,, J. Symplectic Geom., 8 (2010), 225. doi: 10.4310/JSG.2010.v8.n2.a5.

[20]

Y. B. Suris, Hamiltonian methods of Runge-Kutta type and their variational interpretation,, Mat. Model., 2 (1990), 78.

[21]

W. M. Tulczyjew, The Legendre transformation,, Ann. Inst. H. Poincaré Sect. A (N.S.), 27 (1977), 101.

[22]

A. Weinstein, Coisotropic calculus and Poisson groupoids,, J. Math. Soc. Japan, 40 (1988), 705. doi: 10.2969/jmsj/04040705.

[23]

A. Weinstein, Lagrangian mechanics and groupoids,, in Mechanics Day (Waterloo, (1992), 207.

[24]

P. Xu, On Poisson groupoids,, Internat. J. Math., 6 (1995), 101. doi: 10.1142/S0129167X95000080.

[25]

H. Yoshimura and J. E. Marsden, Dirac structures in Lagrangian mechanics. II. Variational structures,, J. Geom. Phys., 57 (2006), 209. doi: 10.1016/j.geomphys.2006.02.012.

show all references

References:
[1]

R. Abraham, J. E. Marsden and T. Ratiu, Manifolds, Tensor Analysis, and Applications,, 2nd edition, (1988). doi: 10.1007/978-1-4612-1029-0.

[2]

N. Bou-Rabee and J. E. Marsden, Hamilton-Pontryagin integrators on Lie groups part I: Introduction and structure-preserving properties,, Found. Comput. Math., 9 (2009), 197. doi: 10.1007/s10208-008-9030-4.

[3]

A. Cannas da Silva and A. Weinstein, Geometric Models for Noncommutative Algebras,, Berkeley Mathematics Lecture Notes, (1999).

[4]

A. Coste, P. Dazord and A. Weinstein, Groupoï des symplectiques,, in Publications du Département de Mathématiques. Nouvelle Série. A, (1987), 1.

[5]

Z. Ge, Generating functions, Hamilton-Jacobi equations and symplectic groupoids on Poisson manifolds,, Indiana Univ. Math. J., 39 (1990), 859. doi: 10.1512/iumj.1990.39.39042.

[6]

E. Hairer, C. Lubich and G. Wanner, Geometric Numerical Integration. Structure-Preserving Algorithms for Ordinary Differential Equations,, 2nd edition, (2006).

[7]

D. Iglesias, J. C. Marrero, D. Martín de Diego and D. Sosa, Singular Lagrangian systems and variational constrained mechanics on Lie algebroids,, Dyn. Syst., 23 (2008), 351. doi: 10.1080/14689360802294220.

[8]

C. Kane, J. E. Marsden and M. Ortiz, Symplectic-energy-momentum preserving variational integrators,, J. Math. Phys., 40 (1999), 3353. doi: 10.1063/1.532892.

[9]

W.-S. Koon and J. E. Marsden, Optimal control for holonomic and nonholonomic mechanical systems with symmetry and Lagrangian reduction,, SIAM J. Control Optim., 35 (1997), 901. doi: 10.1137/S0363012995290367.

[10]

P. Libermann and C.-M. Marle, Symplectic Geometry and Analytical Mechanics,, Translated from the French by Bertram Eugene Schwarzbach, (1987).

[11]

K. C. H. Mackenzie, General Theory of Lie Groupoids and Lie Algebroids,, London Mathematical Society Lecture Note Series, (2005). doi: 10.1017/CBO9781107325883.

[12]

C.-M. Marle, From momentum maps and dual pairs to symplectic and Poisson groupoids,, in The Breadth of Symplectic and Poisson Geometry, (2005), 493. doi: 10.1007/0-8176-4419-9\_17.

[13]

J. C. Marrero, D. Martín de Diego and E. Martínez, Discrete Lagrangian and Hamiltonian mechanics on Lie groupoids,, Nonlinearity, 19 (2006), 1313. doi: 10.1088/0951-7715/19/6/006.

[14]

J. C. Marrero, D. Martín de Diego and E. Martínez, The exact discrete Lagrangian function on Lie groupoids and some applications,, in preparation., ().

[15]

J. E. Marsden and M. West, Discrete mechanics and variational integrators,, Acta Numer., 10 (2001), 357. doi: 10.1017/S096249290100006X.

[16]

R. I. McLachlan and C. Scovel, A survey of open problems in symplectic integration,, in Integration Algorithms and Classical Mechanics (Toronto, (1993), 151.

[17]

J. Moser and A. P. Veselov, Discrete versions of some classical integrable systems and factorization of matrix polynomials,, Comm. Math. Phys., 139 (1991), 217. doi: 10.1007/BF02352494.

[18]

J. Śniatycki and W. M. Tulczyjew, Generating forms of Lagrangian submanifolds,, Indiana Univ. Math. J., 22 (1972), 267. doi: 10.1512/iumj.1973.22.22021.

[19]

A. Stern, Discrete Hamilton-Pontryagin mechanics and generating functions on Lie groupoids,, J. Symplectic Geom., 8 (2010), 225. doi: 10.4310/JSG.2010.v8.n2.a5.

[20]

Y. B. Suris, Hamiltonian methods of Runge-Kutta type and their variational interpretation,, Mat. Model., 2 (1990), 78.

[21]

W. M. Tulczyjew, The Legendre transformation,, Ann. Inst. H. Poincaré Sect. A (N.S.), 27 (1977), 101.

[22]

A. Weinstein, Coisotropic calculus and Poisson groupoids,, J. Math. Soc. Japan, 40 (1988), 705. doi: 10.2969/jmsj/04040705.

[23]

A. Weinstein, Lagrangian mechanics and groupoids,, in Mechanics Day (Waterloo, (1992), 207.

[24]

P. Xu, On Poisson groupoids,, Internat. J. Math., 6 (1995), 101. doi: 10.1142/S0129167X95000080.

[25]

H. Yoshimura and J. E. Marsden, Dirac structures in Lagrangian mechanics. II. Variational structures,, J. Geom. Phys., 57 (2006), 209. doi: 10.1016/j.geomphys.2006.02.012.

[1]

Melvin Leok, Diana Sosa. Dirac structures and Hamilton-Jacobi theory for Lagrangian mechanics on Lie algebroids. Journal of Geometric Mechanics, 2012, 4 (4) : 421-442. doi: 10.3934/jgm.2012.4.421

[2]

Jorge Cortés, Manuel de León, Juan Carlos Marrero, Eduardo Martínez. Nonholonomic Lagrangian systems on Lie algebroids. Discrete & Continuous Dynamical Systems - A, 2009, 24 (2) : 213-271. doi: 10.3934/dcds.2009.24.213

[3]

Santiago Cañez. Double groupoids and the symplectic category. Journal of Geometric Mechanics, 2018, 10 (2) : 217-250. doi: 10.3934/jgm.2018009

[4]

Leonardo Colombo, David Martín de Diego. Second-order variational problems on Lie groupoids and optimal control applications. Discrete & Continuous Dynamical Systems - A, 2016, 36 (11) : 6023-6064. doi: 10.3934/dcds.2016064

[5]

Marie-Claude Arnaud. When are the invariant submanifolds of symplectic dynamics Lagrangian?. Discrete & Continuous Dynamical Systems - A, 2014, 34 (5) : 1811-1827. doi: 10.3934/dcds.2014.34.1811

[6]

Gennadi Sardanashvily. Lagrangian dynamics of submanifolds. Relativistic mechanics. Journal of Geometric Mechanics, 2012, 4 (1) : 99-110. doi: 10.3934/jgm.2012.4.99

[7]

Dennise García-Beltrán, José A. Vallejo, Yurii Vorobiev. Lie algebroids generated by cohomology operators. Journal of Geometric Mechanics, 2015, 7 (3) : 295-315. doi: 10.3934/jgm.2015.7.295

[8]

Lijin Wang, Jialin Hong. Generating functions for stochastic symplectic methods. Discrete & Continuous Dynamical Systems - A, 2014, 34 (3) : 1211-1228. doi: 10.3934/dcds.2014.34.1211

[9]

Juan Carlos Marrero, D. Martín de Diego, Diana Sosa. Variational constrained mechanics on Lie affgebroids. Discrete & Continuous Dynamical Systems - S, 2010, 3 (1) : 105-128. doi: 10.3934/dcdss.2010.3.105

[10]

Katarzyna Grabowska, Marcin Zając. The Tulczyjew triple in mechanics on a Lie group. Journal of Geometric Mechanics, 2016, 8 (4) : 413-435. doi: 10.3934/jgm.2016014

[11]

K. C. H. Mackenzie. Drinfel'd doubles and Ehresmann doubles for Lie algebroids and Lie bialgebroids. Electronic Research Announcements, 1998, 4: 74-87.

[12]

Eduardo Martínez. Classical field theory on Lie algebroids: Multisymplectic formalism. Journal of Geometric Mechanics, 2018, 10 (1) : 93-138. doi: 10.3934/jgm.2018004

[13]

Eduardo Martínez. Higher-order variational calculus on Lie algebroids. Journal of Geometric Mechanics, 2015, 7 (1) : 81-108. doi: 10.3934/jgm.2015.7.81

[14]

Cédric M. Campos, Elisa Guzmán, Juan Carlos Marrero. Classical field theories of first order and Lagrangian submanifolds of premultisymplectic manifolds. Journal of Geometric Mechanics, 2012, 4 (1) : 1-26. doi: 10.3934/jgm.2012.4.1

[15]

Henry O. Jacobs, Hiroaki Yoshimura. Tensor products of Dirac structures and interconnection in Lagrangian mechanics. Journal of Geometric Mechanics, 2014, 6 (1) : 67-98. doi: 10.3934/jgm.2014.6.67

[16]

Marco Zambon, Chenchang Zhu. Distributions and quotients on degree $1$ NQ-manifolds and Lie algebroids. Journal of Geometric Mechanics, 2012, 4 (4) : 469-485. doi: 10.3934/jgm.2012.4.469

[17]

José F. Cariñena, Irina Gheorghiu, Eduardo Martínez. Jacobi fields for second-order differential equations on Lie algebroids. Conference Publications, 2015, 2015 (special) : 213-222. doi: 10.3934/proc.2015.0213

[18]

Juan Carlos Marrero. Hamiltonian mechanical systems on Lie algebroids, unimodularity and preservation of volumes. Journal of Geometric Mechanics, 2010, 2 (3) : 243-263. doi: 10.3934/jgm.2010.2.243

[19]

Sergio Grillo, Marcela Zuccalli. Variational reduction of Lagrangian systems with general constraints. Journal of Geometric Mechanics, 2012, 4 (1) : 49-88. doi: 10.3934/jgm.2012.4.49

[20]

Robert Lauter and Victor Nistor. On spectra of geometric operators on open manifolds and differentiable groupoids. Electronic Research Announcements, 2001, 7: 45-53.

2017 Impact Factor: 1.179

Metrics

  • PDF downloads (7)
  • HTML views (0)
  • Cited by (0)

[Back to Top]